The FDA has updated a public health advisory it issued last June after receiving reports of 90 patients with moderate to end-stage kidney disease who developed a new condition—nephrogenic systemic fibrosis or nephrogenic fibrosing dermopathy (NSF/NFD). The condition manifested after an MRI or magnetic resonance angiography (MRA) scan with a gadolinium-based contrast agent. In light of the data on the 90 cases, the agency says that when a patient with kidney disease needs such a scan, imaging methods other than MRI or MRA with a gadolinium-based agent should be selected whenever possible. If patients must receive a gadolinium-based agent, prompt dialysis following the scan should be considered. Signs of the new disease include burning, itching, swelling, hardening, and tightening of the skin; red or dark patches on skin; scarring of body organs; yellow spots on the whites of the eyes; joint stiffness with trouble moving or straightening limbs; deep pain in hip bones or ribs; and muscle weakness. About 215 patients with NSF/NFD have been reported worldwide. Possible cases should be reported to the FDA through the MedWatch program by phone (1-800-FDA-1088) or by the Internet at http://www.fda.gov/medwatch/index.html.
Please login or register first to view this content.